• question-icon

    Suggest treatment to cure severe acne on cheeks

default
Posted on Sat, 10 May 2014 in Skin Hair and Nails
Question: Hi Doctor, I have severe acne on cheeks and after consulting a dermatologist i have been taking isotretinoin pills 10mg once a day and applying clindamycin phosphate and nicotinamide cream in morning daily and a cream called papulex in night. Its been two months but still once in 10-15 breakouts happen although they are smaller and the previous red marks are still there and probably getting prominent. Do you think i should go for some other treatment or any other prescription? Or i should continue with this? How long does it take to get it cured? Thanks, XXXX
doctor
Answered by Dr. Kakkar S. 27 minutes later
Brief Answer: Acne;oral isotretinoin+oral antibiotics+topicals Detailed Answer: Hello and welcome to healthcaremagic I am Dr. Kakkar, I have gone through your concern and I have understood it. Thanks for the pictures. I could see that you have inflammatory acne on both the cheeks. Though you have been on the right kind of treatment but I guess just 10mg isotretinoin is too less for an adult. You need a higher does for the severity of your acne!!. For severe acne OR for acne unresponsive to traditional anti-acne medications, Isotretinoin is the drug of choice. It the only drug which offers any chance of long term cure and after a full course of isotretinoin significant number of people never have a recurrence of there acne. However it should be given in the right dose and for the right duration. Total Cumulative dose of Isotretinoin that should be taken is 120-140mg/kg. For a complete course in e.g a 60 kg man it comes out to be 12 months of 20mg, once daily or 6 months of 20mg, twice daily. The chances of relapse are more likely, if the course is incomplete. I normally start Isotretinoin at 20mg and make it 40 mg after a month, which i continue till the total cumulative dose has been given (i.e 120-140mg/kg) For you, in addition to Isotretinoin, I would suggest an oral antibiotics as well, to bring down the flare/inflammatory papules/pustules. For inflammatory acne(papules and pustules) I usually advice my patients to start with Azithromycin 500mg. The antibiotic can be continued for 4-12 weeks depending on the response. In addition to oral retinoids and oral antibiotics you must also use topical antiacne remedies e.g benzoyl peroxide gel OR Clindamycin+nicotinamide gel (as you have been using already). General measures to follow: -Use a mild cleanser like cetaphil twice daily. Harsh cleansing causes the skin to become excessively dry which in turn causes rebound oiliness. -Avoid all the regular use creams, moisturizers, sunscreens that you may be using for the time being till you are on anti-acne treatment. -Avoid taking facials. -Avoid picking your acne. Since Acne and seborrheic dermatitis/dandruff are usually associated it is advisable to use an Anti-dandruff shampoo since acne is worsened by dandruff. regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kakkar S. 2 hours later
Hi Doc, Thanks for such a detailed answer to my question. FYI my weight is 70kg and I am 25 years old. Personally i felt the same that my isotretinoin doses are far too less than i should have been put on. So for past 7 days i have started taking 10mg, twice daily(day+night). Do you think this dose is fine or should i be going for more? I feel disheartened to know that the course would take 12months. Is there anyway we can do it in 6months? My major problem is my dermatologist has left the country now for forever. And as you recommended I was taking azithromycin 500mg thrice a week(3days continuous) but then i stopped for a week or two. I will resume it again. Should I be taking it daily? I use Garnier AcnoFight(has salicylic acid) should I continue or stop that? Desperately waiting for another of your superb answer. Fingers crossed on you. :-) Thanks, XXXX
doctor
Answered by Dr. Kakkar S. 23 minutes later
Brief Answer: Acne;oral isotretinoin+oral antibiotics+topicals Detailed Answer: Hi. Thank you for appreciating. If I was the treating doctor I would have started you on 20mg, twice daily. So that would take roughly around 6-7 months for the total cumulative dose of isotretinoin, to be attained. As your acne looks inflammatory, therefore azithromycin 500mg needs to be restarted as before i.e 3 consequtice days/week for 4-6 weeks. Cant take daily. Apart from this you should use topical benzoyl peroxide gel 2.5% twice daily rather than clindamycin phosphate gel as benzoyl peroxide is more effective antibacterial as well as has keratolytic and comedolytic properties unlike clindamycin. Use a gentle cleanser for face wash e.g cetaphil cleansing lotion, rather than using a salicylic acid based cleanser. That's because both oral isotretinoin (now in increased dosage) and benzoyl peroxide gel would cause skin dryness which would be further exacerbated by salicylic acid based cleanser, if you continue with it. So, it is preferable to use a gentle cleanser, which does'nt over dry the skin further. I would suggest that you consult another dermatologist since your past dermatologist is unapproachable. Get a prescription, as these are prescription medicines. You wont get it OTC. Moreover, while you are on oral isotretinoin, your Lipid profile and Liver function tests need to be monitored at regular intervals, therefore it is all the more necessary to follow up with a dermatologist while you are on Isotretinoin. I am sure your dermatologist would increase the dose of isotretinoin to the appropriate level and also start you on oral antibiotics, so that your acne improves the way they should. regards Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 8989 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Severe acne

doctor1 MD

Hello dr.

I had abortion a year ago and have severe acne on skin after that.my periods are regular and i m little obese.i m diagonosed with...

doctor1 MD

Hii.. My name is Madhu. I had severe Acne problem for which I had treatment which consisted clin3, saslic facewash, benzoyl peroxide. I used it for...

doctor1 MD

My son is taking celexa for depression and anxiety and also ritalin for adhd. He may start accutane for severe acne. Are there negative drug...

doctor1 MD

I am a 21 year old male who thinks his testosterone levels are unbalance I am a virgin who has a very low sex drive, my voice never changed during...

doctor1 MD

I have severe acne only on nose and no where else.. My dermatologist prescribed me cnn mr 100 with which my problem got solved completely, it was a...

doctor1 MD

I use to have sever acne and after consultation it has started to reduce. I have got severe acne marks all over my face and I am going to get...

doctor1 MD

I need help choosing between birth control pills. I have had moderate- severe acne since discontinuing micronor several months ago. I have been...

Get personalised answers from verified doctor in minutes across 80+ specialties

133 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Kakkar S.
  • Q - What causes recurring red bumps in vagina?

  • Q - Suggest treatment for vitiligo

  • Q - Suggest treatment for scalp psorasis

  • Q - What does a mole on body indicate?

  • Q - What causes dry patch of skin on my penis shaft?

  • Q - What causes dry lips and getting burns on my lips?

  • Q - Should I continue with antiretroviral drugs and get a repeat HIV test?

  • Q - Suggest treatment for freckle and open pores on face

  • Q - What causes white puss spot on penis head after an unprotected sex?

  • Q - What causes itching in the groin area?

backtotop2